The Signs of Overdose And What To Do

Signs of an overdose Blog Post Cover

Monday, September 14, 2020 | By Cooper Samp

A drug overdose, typically called an OD, can take place when drug users take in too big a quantity of medication or controlled substance. As a result of an absence of oxygen in the brain, the increased amount of drugs or medications in a person’s system overwhelms their basic functioning. Indications of overdose and symptoms might vary, however in many cases, an overdose is not deliberate. Those who are addicted to drugs or alcohol usually find they need to take more of the very same drug to feel the desired effects or euphoria. Increased amounts can lead to an overdose when this takes place.

Nevertheless, it is possible for people who are recreationally using to overdose, rather than those who are addicted. In both cases, overdose is possible. Overdose can be quickly reversed with the correct medical intervention, so it’s important to understand the actions to take if you or someone you know is showing indications of overdose. Knowing what to do can save a life.

If you or someone you know are currently experiencing signs and symptoms of a drug overdose, call 911 right now.

According to the Centers of Disease Control and Prevention, nearly 72,000 Americans died from drug overdoses in 2019– an increase in 5 percent from the previous year. These deaths have to increase every year and amount higher to deaths from guns, AIDS, and car accidents.

Overdose Death Rates in America

Signs of Overdose

Indications of overdose can differ depending on the person and the substance. However, there are some typical signs that somebody might be experiencing one. An individual might not show all of these signs of overdose, though even having a few of these symptoms can suggest one.

Common symptoms can consist of but not be limited to:

Increased Body Temperature

In the course of a stimulant overdose such as cocaine or methamphetamine raise the heart rate. Blood pressure and body temperature likewise increases and speeds up breathing when this takes place. This sign can result in a stroke, death, or seizure.

Dilated Pupils

Various drugs create different effects on the eyes. While heroin or opioids trigger constriction of the pupils, other substances trigger the pupils to enlarge or dilate. In many cases, pupils can. reveal a rapid movement or quivering symptom called nystagmus.

Blue Fingers or Lips

When the body temperature drops due to overdose, fingertips and lips may turn blueish. This often happens in cases of opioid or heroin overdose due to opioids fitting into particular receptors that affect the function of breathing. The fingers and lips will turn blue if someone can not breath or is not getting enough oxygen in their bloodstream. This procedure is called cyanosis. This lack of oxygen in the body eventually stops all other organ in the body such as the heart and brain. Cyanosis indicates that the person is near death.

Queasiness or Vomiting

Throughout an overdose, a person might aspirate which causes the body to purge substances away from its system. If a person is vomiting while they are unconscious, this can lead to a blockage in the air passage, ultimately leaving a threat for choking.

Seizures

When the body gets overwhelmed with enormous quantity of drugs, the brain can become disrupted and produce irregular activity. This can cause brain cells to fail, resulting seizures. There are some that can not endure seizures and if someone does, brain cells can be completely harmed. In addition, shivering can also suggest overdose which is a start sign of a seizure.

Shallow or Difficult Breathing

Multiple mixes of depressant drugs together can often lead to air passage obstruction and asphyxiation. Air passage blockage can be caused by an individual’s head and jaw remaining in the wrong position, presence of vomit, or both. When this happens, it leads to limited breathing and sometimes breathing stopping totally. body might start to experience tough and sluggish breathing or gasping for air as an attempt to control breathing.

When combinations of depressant drugs taken together, it can cause heavy sedation. When large quantities of these are presented into the system, the person can end up being anesthetized and unconscious, usually unable to become awoken. This risk can cause airway blockage from lack of oxygen being taken into the body, resulting in asphyxiation.

Chest Pain

Stimulants that accelerate the heart can cause chest discomfort and cardiac arrest. If the heart is pumping too hard due to the over indulgence of stimulants such as cocaine, speed, and ecstasy, it can trigger muscle tears, bleeding and extreme chest discomfort.

Disorientation

When an individual has overdosed but is still unconscious, they might not be aware of their surroundings. Sometimes unforeseeable and irregular behavior can occur consisting of paranoia, aggressive behavior, or anxiety. This may occur prior to losing performance of the rest of their body.

What To Do If You Are Experiencing Signs of an Overdose

If you or somebody you know are experiencing an overdose, begin by calling 911 to receive emergency assistance. There are a number of things you can do to begin the life-saving process while you await aid.

  • Stay beside the individual and examine their heart rate
  • Start asking them questions to receive an action and try if the person has actually ended up being unconscious. If they are alert, continue asking them questions to keep them awake up until assistance shows up.
  • Turn them on his or her side to avoid choking on vomit if the individual is not responsive.
  • If the individual is not breathing, being CPR if you are certified
  • Offer first aid as directed by 911 operators
  • Administer Narcan (Naloxone) if it is available if the individual is overdosing on opioids
  • Get as much information about the individual’s use if possible including dosage, last time of dose, and kind of drug that was used
  • Attempt to remain calm till help shows up

For those that are suffering from an opioid overdose, Narcan or Naloxone can help reverse the effects, however should not be utilized as a replacement for treatment. Narcan is a lifesaving opioid overdose reversal drug, though even if the individual seems to be alright after a dosage of Narcan, they are still at risk of breathing failure and ought to look for appropriate medical attention.

how-naloxone-works

The Good Samaritan Law

Overdose is exceptionally scary. In order to avoid the worry of somebody calling 9-1-1, Good Samaritan Laws remain in place to conserve lives. If someone acknowledges an overdose, it’s vital that they call 911. The person is provided medical attention and protection from being charged with drug or alcohol offenses as soon as that takes place. In addition, those that witness the drug overdose and call 9-1-1 are likewise protected under this law. Good Samaritan Laws vary from one state to another, though the person may receive immunity for possession of small amounts of drugs. The Law does not, nevertheless, defend people from other drug-related or non-drug-related crimes.

Getting Help After An Overdose

It is possible that a person can overdose the very first time they use a drug, however many times the person has actually already had substance abuse issues. After someone recuperates from the effects of an overdose, it’s crucial to seek out help. The best way to the mitigate the danger of overdose is to find expert aid and understand the nature of your illness.

Coalition Recovery helps people face their addiction and get the aid they require to stay sober. With numerous choices including Detox, Residential Treatment, and even Intensive Outpatient Programming, individuals can discover the proper treatment that fits their personalized needs and begin a new start in life. Give us a call today at (888) 707-2873.

Leave a Reply

Your email address will not be published. Required fields are marked *

Don't Wait! Take back your life and let Coalition Recovery be your first step

Insurances Accepted

© Copyright 2018 | All Rights Reserved | Coalition Medical Company LLC, DBA Coalition Recovery

Call Now ButtonCLICK TO CALL